Wyoming, 2016

High Wind in Wyoming, December 14 to 15, 2016

December 14 to 15, 2016 · NWS RIW · 1 event in 1 county or zone

The highest recorded gusts were 74 mph at Fales Rock and Muddy Gap.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong pressure gradient developed ahead of a cold front and produced strong winds in portions of the Green and Rattlesnake Range.The highest recorded gusts were 74 mph at Fales Rock and Muddy Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 14, 3:12 PM MST, 8 hours 38 minutes earlier.

Area forecast discussion, Dec 14, 3:12 PM MST, 8 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
312 PM MST Wed Dec 14 2016

.SHORT TERM...Tonight Through Saturday

Light snow or flurries are falling across much of the far west but
the more significant snow will probably not arrive until later
this evening as the ridge starts to flatten some and orographics
increase. Upglide has saturated the airmass but ridging is likely
inhibiting any significant precipitation for now. Strong upglide
continues through Thursday/Thursday night ahead of our approaching
trough and with a very moist airmass and increasing orographics,
we should see significant snow over the entire west. There is
still some question on temps in the lowest parts of the Star
Valley with h7 temps in the -3c to -4c range although the 18z
NAM has trended a little colder. WPC is still sticking with snow
and most of the soundings (but not all) are keeping the precip
snow so we have upgraded the advisory in the Star Valley to a
warning. We already had warning amounts in there so no real change
there. We did indicate some uncertainty for the low spots and also
the distinct possibility of bigger amounts in the higher spots of
the valley and near the foothills. Lull if it occurs in the sw
tonight will be short generally 3 to 4 hours before significant
precip returns. The nw will keep snow going and the amount of
precip the models are putting out around Teton County especially
is impressive to say the least (3.5 to 4 inches). Temp profile is
not optimal for max dendritic snow crystal growth but length of
storm and time heights over the various areas are quite impressive
with saturated airmass and deep layered omega. So winter storm
warnings out west look good! Clearing behind it Friday night will
lead to some bitter cold temps, especially Jackson Valley north to
YNP.

East of the divide, we still have our warm front lifting nwd
overnight with a band of light snow lifting along it. Very strong
wind signature is still showing up along the east slope of the
Wind River Mountains with 60-80kt winds in the 3-5k layer. Combine
that with a potential developing surface low in the Wind River
Basin and some upstream stable air, we could see a significant
wind event for the east slope of the Wind Rivers carrying over
into the wind corridor as strong mid level h7 winds increase over
50kts and then mix down to the surface also. High wind warnings
cover these areas from 11 pm tonight to 11 pm Thursday. After
that, we deal with our incoming trough from the west and strong
arctic front from the north. Storm doesn't last long but there is
a window of potential for parts of Central Wyoming with fairly
strong QG forcing, upper jet support and possible banding with
frontogenesis/divergence couplet over the northern parts. Hard to
pinpoint the absolute best area but combination of the all of
these initially favors the north late Thursday night/Friday
morning and then a little further south during the middle of the
day Friday. In addition to the now, the Bighorn Basin and Johnson
County will see strong north winds with fropa with falling temps
creating bitter cold wind chills. Most areas will at least be in
the breezy category with the far north and down wind of the Owl
Creeks in the windy category. Cody will have to be watched for
winter storm criteria. Johnson possibly especially with wind. WRL
and THP are on the edge of the better dynamics and look marginal.
Casper looks good for potential winter storm with snowfall
amounts, brisk wind and falling temps through the single digits.
Probably not in Riverton with Lander looking marginal too.
Eventual advisories may be needed from near Big Piney northward
possibly not til late Thursday into Friday. The I80 corridor will
get interesting behind the arctic cold front Friday afternoon and
evening at least with ne wind and a quick blast of snow. Probably
2-4 inches but bitter cold ne wind. Clearing from nw to se late
Friday night into Saturday morning will lead to bitter cold temps
with recovery very slow on Saturday.

.LONG TERM...Saturday Night Through Wednesday

Models agree that our winter storm will leave a dry and cold
northwest flow across the forecast area through Monday. The biggest
issues for those two days are with the temperature forecasts.
Concern is that the models are moderating temperatures too much
given the expected snow cover. Have tempered the amount of warming
and tried to tone things down, especially in the basins east of the
Continental Divide. Model differences begin to emerge Tuesday and
Wednesday with regard to the next upstream wave as it moves through
the Pacific Northwest and dives toward Wyoming. ECMWF wants to
return snow to the west Tuesday while the slower GFS holds off until
Wednesday. Model blends are trending toward the GFS solution and
have therefore limited precipitation chances for Tuesday out west.
However, with this next system crossing the forecast area Wednesday
have increased precipitation chances all areas particularly in the
west. If the GFS is correct, then we would need much higher chances
than what is now in the forecast. Nonetheless, given the uncertainty
and the time range at least the forecast is trending toward a wetter
solution for Wednesday. Temperatures will moderate Tuesday and
Wednesday, but are still expected to be below normal. No definitive
period of significant wind through the period.

&&

.AVIATION.../00Z ISSUANCE/

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Occasional light snow continues along the I-80 corridor between
KEVW and KRKS early this afternoon. Conditions will occasionally be
IFR at KRKS until 23Z/Wed-01Z/Thu. Warm-frontal type snow band
producing this light snow will lift north late this afternoon and
early this evening. MVFR to IFR conditions will persist from
00Z-06Z/Thu at KBPI and KPNA, while the snow will begin to decrease
between 00Z-03Z/Thu at KRKS. These three terminals should improve to
at least low-end VFR after 06Z/Thu with VFR conditions continuing
through 00Z/Fri. Could be some light snow showers in the Upper Green
River Basin late Thursday afternoon but have just lowered ceilings and
included VCSH for now. At KJAC, the snow will increase through the late
afternoon hours with little let-up through 18Z/Thu. IFR/LIFR conditions
expected after 00Z/Thu with occasional improvement to MVFR. Looks as
though there could be some improvement to IFR and possibly MVFR after
20Z/Thu and have trended in that direction. Mountain obscurations,
especially across northwest Wyoming, will be widespread. Southwest wind
will increase late tonight, but the strongest winds are not likely to
reach the surface. However, the expectation is for LLWS in the lowest
1,000 to 1,500 feet, particularly at KBPI. Only significant impact from
the wind will probably be BLSN at KJAC Thursday morning with potential
for further reduction in visibility.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are anticipated through about 01Z/Thu before snow
band associated with north-moving cold front moves across central
Wyoming. Looks difficult to get much snow or MVFR conditions at
KRIW and KLND as this wave lifts north. However, it does appear KCPR
will fare better between about 02Z-08Z/Thu with the best chance
between 04Z-07Z/Fri. Have IFR conditions during this 6-hour period.
Wave continues to lift north through KWRL and KCOD with MVFR and IFR
conditions possible, respectively. Mountain obscurations will be
frequent during the 02Z-10Z timeframe. Also expect southwest wind
to increase late tonight. While the strongest winds are not likely to
reach the surface except at KCPR, the stage is set for LLWS in the
lowest 1,000 to 1,500 feet. KCOD and KLND will be particularly
susceptible to LLWS of 40-50kts. Have 20-30kt surface wind in KCPR
forecast by 12Z/Thu with these winds continuing through at least
mid-afternoon Thursday.

&&

.FIRE WEATHER...

Low fire danger continues with snow out west through Friday and a
period of light snow east tonight and a significant storm for late
Thursday Night through Friday evening. It will be windy tonight
through Thursday across the Green Mountains/Rattlesnake Ranges and
in the Wind River mountains.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 11 PM this evening to 11 PM MST Thursday
for WYZ015-019.

Winter Storm Watch from late Thursday night through Friday
evening for WYZ003>007-010-011-015-017>020-022.

Winter Storm Warning until 5 PM MST Friday for WYZ001-002-
012>014-023>025.

Winter Weather Advisory from 5 PM this afternoon to midnight MST
Friday night for WYZ016.

Winter Storm Warning from 11 PM this evening to midnight MST
Friday night for WYZ008-009.

&&

SHORT TERM...Skrbac
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...Skrbac
Hazardous weather outlook, Dec 14, 2:15 PM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MST WED DEC 14 2016

WYZ001>020-022>030-151200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
215 PM MST WED DEC 14 2016

...NUMEROUS WINTER STORM AND HIGH WIND PRODUCTS FOR A MAJOR WINTER
STORM IMPACTING THE WEST THIS AFTERNOON THROUGH FRIDAY, AND THE
EAST MAINLY THURSDAY NIGHT INTO FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW DEVELOPING OVER WESTERN WYOMING THIS AFTERNOON
AND BECOMING MORE WIDESPREAD AND HEAVIER THIS EVENING. STRONG TO
HIGH WINDS OVER THE EASTERN SLOPES OF THE WIND RIVER MOUNTAINS
AND SOUTHEAST FREMONT COUNTY. PLEASE SEE THE WINTER WEATHER AND
HIGH WIND PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...SIGNIFICANT WINTER STORM CONTINUES OVER
WESTERN WYOMING. AN ARCTIC COLD FRONT WILL DROP SOUTH...EAST OF
THE DIVIDE THURSDAY NIGHT. THIS WILL RESULT IN SHARPLY COLDER AIR
AND THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN SOME LOCATIONS EAST
OF THE DIVIDE LATE THURSDAY NIGHT THROUGH MUCH OF FRIDAY NIGHT.
HIGH WINDS CONTINUE OVER THE EAST SLOPE OF THE WIND RIVER...GREEN
MOUNTAINS AND RATTLESNAKE RANGE THROUGH THURSDAY EVENING.

SATURDAY AND SUNDAY...BITTERLY COLD...WITH TEMPERATURES 20 TO 30
DEGREES BELOW AVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL BY CALLING
1-800-211-1448.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
December 14, 11:50 PM MST to December 15, 4:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

There were many wind gusts exceeding 58 mph across the region. The highest recorded gusts were 74 mph at Beaver Rim and Fales Rock.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665833.